question-icon

Is pregnancy possible despite having contraceptive pill post unprotected sex?

default
Posted on Tue, 26 May 2015
Question: Hi, me and my partner aged 26 had unprotected intercourse on Apr 13th. She gets her periods starting from 8th every month usually. I ejaculated inside her and we took contraceptive pill the next day. On 21st we had with condition and then we had again on 29th by then she was using deviry to get her periods early.

She had full course but she didn't get her periods till now.. What r the chances her to get pregnancy? Either on the 13th or the next time? If she there is good chance how to avoid it..?
doctor
Answered by Dr. Deepti Verma (36 minutes later)
Brief Answer:
Chances of pregnancy are there

Detailed Answer:
Hi XXXXXXX I have gone through your question and understand your concerns. Unprotected intercourse can lead to pregnancy. Since she had taken emergency contraceptive pill after unprotected intercourse on 13 th April, the chances of pregnancy due to it are low.
However, I would like to confirm whether she had taken emergency contraceptive pill after unprotected intercourse on 29 th April. If she has not taken it, then the chances of pregnancy are there.
Deviry is medroxyprogesterone which is a progesterone and is given for withdrawal bleeding,and usually does not helps in getting the periods earlier than the expected date of periods. Moreover, it has no contraceptive action.
Withdrawal bleeding usually occurs within 7-10 days of stopping Deviry. I would suggest her to wait for1 week after finishing the last dose of Deviry, if the periods still don't come, then do get a urine pregnancy test done. If positive, then it can be terminated by medical or surgical method, under the supervision of a registered medical practitioner or OBGYN specialist.
Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
default
Follow up: Dr. Deepti Verma (4 hours later)
Hi XXXXXXX varma,

Thanks for your response. On Apr 29 we are sure that I didn't come inside.

Also I want to understand the use of Deviry tablet. So after the stopping of Deviry course it needs a week. Please Correct me if I'm wrong.

What happens if she has conceived on Apr 21st or 29th and she used Deviry tablet.

Is there any pill which can help now to get periods immediately?
doctor
Answered by Dr. Deepti Verma (2 hours later)
Brief Answer:
Deviry can delay the periods

Detailed Answer:
Hi XXXXXXX thanks for responding.

Deviry is medroxyprogesterone acetate which is a progesterone given in women with irregular menstrual cycle to regulate the periods and in women with prolonged cycles to induce withdrawal bleeding.
Yes, you are correct in your interpretation that she has to wait for periods at least one week after stopping the drug.

If she has conceived and taken Deviry after it, then there are no harmful effect on the foetus.
The bleeding can be induced after the cause of delayed periods is found out. If she is pregnant, and you both decide for the termination of pregnancy, then you should consult an OBGYN specialist.
If the urine pregnancy test is negative even after1 week, then the hormonal disturbances like hypothyroidism, hyperprolactemia or polycystic ovarian disease should be ruled out.

Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Deepti Verma (1 hour later)
Hi,

I didn't get this part "If she has conceived and taken Deviry after it, then there are no harmful effect on the foetus.
The bleeding can be induced after the cause of delayed periods is found out. "

"If she has conceived and taken deviry after it" can she be pregnant?
doctor
Answered by Dr. Deepti Verma (2 hours later)
Brief Answer:
chances of pregnancy are there

Detailed Answer:
Hi XXXXXXX thanks for responding. Since you both had unprotected intercourse in this menstrual cycle, and has not taken any emergency contraceptive pill after it, the chances of pregnancy are there. However, it is true only when she doesn't gets her periods on the expected date and urine pregnancy test is positive.
I suggest her to stop taking Deviry tablet and wait for the period.
Hope you found the answer helpful. Please do get back for further queries.
Wishing you good health.
Regards,
Dr Deepti Verma
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Deepti Verma

OBGYN, Maternal and Fetal Medicine

Practicing since :2009

Answered : 5068 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is pregnancy possible despite having contraceptive pill post unprotected sex?

Brief Answer: Chances of pregnancy are there Detailed Answer: Hi XXXXXXX I have gone through your question and understand your concerns. Unprotected intercourse can lead to pregnancy. Since she had taken emergency contraceptive pill after unprotected intercourse on 13 th April, the chances of pregnancy due to it are low. However, I would like to confirm whether she had taken emergency contraceptive pill after unprotected intercourse on 29 th April. If she has not taken it, then the chances of pregnancy are there. Deviry is medroxyprogesterone which is a progesterone and is given for withdrawal bleeding,and usually does not helps in getting the periods earlier than the expected date of periods. Moreover, it has no contraceptive action. Withdrawal bleeding usually occurs within 7-10 days of stopping Deviry. I would suggest her to wait for1 week after finishing the last dose of Deviry, if the periods still don't come, then do get a urine pregnancy test done. If positive, then it can be terminated by medical or surgical method, under the supervision of a registered medical practitioner or OBGYN specialist. Hope you found the answer helpful. Please do get back for further queries. Wishing you good health. Regards, Dr Deepti Verma